Well, time just got away from me there. Hi everyone, sorry for the interruption of service there.
What have I been up to? Dealing with chemically-induced depression, mostly. In a nutshell, I was put on a medication to prevent migraines called Topamax, which did a bang-up job of that. Unfortunately, I fell under the sway of a quack doctor who decided that my real problem wasn’t migraines but anxiety (despite my efforts to point out to him that what I was experiencing was a normal reaction to the work situation I was encountering, not an anxiety-based mood disorder). This doctor increased the dosage on my original Topamax prescription repeatedly based on his belief that it had “mood stabilizers” to deal with my “anxiety problems.” Two weeks ago I hit one of the lowest points of my entire life and realized that the deep, dark depression I’d found myself in was well beyond anything I’ve ever experienced when I started having what the psychiatry industry calls “suicidal ideation.” This is completely out of character for me, and it was severe enough that I realized something was wrong through the haze of self-loathing I was in, and started trying to figure out why things felt so bad for me. I figured out that the only thing that was different for me this year over my normal Autumn depression (which is normally noticeable but not nearly this bad and only lasts about a month or less) was the Topamax.
I pulled out and re-read the side effects on the drug info and found that the Topamax does indeed have severe depression and suicidal thoughts as a side effect for some people. The doc was right – it does seem to have “mood stabilizers” – it stabilized my mood right at the absolute bottom of the scale! I began tapering down my dosage immediately – I started by cutting from 100mg to 50mg that very night and the next day it was like the sun had come out. This week I dropped down to 25mg and I’m not only happy again, but I noticed that not only had I been depressed for several months, but my mental functioning had been impaired as well. I didn’t notice until it was receding that my brain had been in a fog for months.
So that’s where I’ve been. I’m back, and I’ll have another post soon about getting my diet and exercise program back on track, because if there’s one final distressing parting shot Topamax has left me in this whole sordid episode, it’s that being in a wilderness of chemically-induced depression can play havoc with even the best weight management intentions.